Arizona, 2019Damaging Winds in Arizona, July 21, 2019
July 21, 2019 · NWS TWC · 3 events in 1 county or zone
Scattered thunderstorms formed over the Tohono O'odham Nation west of Tucson and caused wind damage to several homes across three different communities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed over the Tohono O'odham Nation west of Tucson and caused wind damage to several homes across three different communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 3:15 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 21, 3:15 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
315 PM MST Sun Jul 21 2019
.SYNOPSIS...Isolated to scattered thunderstorms this afternoon and
evening mainly south to west of Tucson. Ample moisture and
favorable flow for scattered to numerous thunderstorms Monday
afternoon into Monday night. Blowing dust due to thunderstorm
gusts may occur Monday afternoon and evening. Scattered showers
and thunderstorms to continue Tuesday into next weekend.
&&
.DISCUSSION...Our large scale pattern is shaping up nicely with a
strong ridge over the desert southwest and the high center
consolidating near the 4-corners region to start the week. The
surge we were discussing yesterday continues to increase in
intensity with 12-20kts now up to 6k feet on the KYUX Vad Wind
Profile. Surface dew points are up 5 to 15 degrees across the
board with upper 50s and 60s pushing through Santa Cruz and Pima
counties. Probably maintaining precipitable water values in the
1.5 inch range from Tucson westward, with up to 1.75 inches south
of the border and 1.3 inches in eastern areas. Our main area of
focus this afternoon is in the deeper moisture areas with a weak
convergent area from northern Sonora through Santa Cruz county and
the Tohono O'Odham Nation. Deeper moisture will continue to push
into the area from the south tonight as we set up an easterly
steering flow under the high.
Tomorrow looks like our first widespread thunderstorm outbreak of
the season. SREF plumes have ML CAPE around 1200 to 1500 tomorrow
afternoon with HREF ensembles surface based CAPE in excess of
1500 J/kg. Effective vertical wind shear between 25 and 30 kts.
UA WRF forecasts respond accordingly tomorrow with strong and
organized thunderstorm development through the afternoon (and are
doing well today). Perfect set-up for organized easterly outflow
and blowing dust issues into the lower deserts.
As mentioned before, Tuesday would likely be a recovery day if
the Monday forecast works out. We'll see on that. We will still
have plenty of boundary layer moisture to recycle the second half
of next week, but are unlikely to maintain a deep fetch of
moisture with an easterly component to our mid level flow
periodically drying out (with limited Gulf of Mexico influence).
However, with the high center finally in a position where it
wobbles back and forth overhead to northwest to northeast of us,
the overall trend will be better with up days and down days.
&&
.AVIATION...Valid through 23/00Z.
Scattered TSRA/SHRA along the international border this afternoon
and evening. KOLS terminal will be the most affected. Isolated -
TSRA/-SHRA for the rest of southeast Arizona. The bulk of any -TSRA/-
SHRA should end around 06Z-08Z Monday, but isolated -TSRA/-SHRA may
continue southeast to southwest of KTUS late tonight into early
Monday morning. Scattered to numerous TSRA/SHRA expected Monday
afternoon into Monday night. Brief wind gusts to 45-50 kts with the
stronger TSRA. SCT-BKN cloud decks mainly 10k-15k ft MSL, except
MFVR cigs and vis with storms with brief IFR conditions possible
Monday afternoon. Surface wind this afternoon and evening mainly
nwly 10-15 kts with gusts near 25 kts. Surface wind variable in
direction mostly under 10 kts at other times. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered thunderstorms and showers along the
international border. Isolated showers and thunderstorms over the
rest of southeast Arizona. Expect scattered to numerous
thunderstorms Monday afternoon into Monday night. Adequate moisture
will then persist Tuesday into next weekend for scattered mainly
afternoon and evening thunderstorms. Gusty outflow winds expected
near thunderstorms. 20-foot winds generally from the northwest under
15 mph but will transition to be out of the east to southeast Monday
morning. Lowest minimum humidity is under 15 pct in the Gila River
Valley today. Relative humidity unlikely to be under 20 percent
anywhere for the rest of the week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Meyer/Pawlak
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 21, 1:02 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
102 PM MST Sun Jul 21 2019
AZZ502-503-515-212045-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
102 PM MST Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 145 PM
MST...
At 100 PM MST, Doppler radar was tracking a strong thunderstorm over
Kitt Peak, or 16 miles east of Sells, moving northwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
San Isidro, Kitt Peak and Pan Tak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 11147 3174 11161 3201 11173 3209 11151
TIME...MOT...LOC 2000Z 169DEG 5KT 3194 11159
Meyer
Special weather statement, Jul 21, 2:26 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
226 PM MST Sun Jul 21 2019
AZZ502-503-515-212215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
226 PM MST Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
315 PM MST...
At 225 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Arivaca, or 24 miles west of Tubac, moving north
at 5 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Fresnal Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3167 11131 3153 11142 3180 11182 3187 11143
TIME...MOT...LOC 2125Z 166DEG 6KT 3173 11144
Meyer
Special weather statement, Jul 21, 3:35 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
335 PM MST Sun Jul 21 2019
AZZ503-212300-
Upper Santa Cruz River and Altar Valleys including Nogales-
335 PM MST Sun Jul 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 400 PM MST...
At 335 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 13 miles west of Tubac, moving west at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arivaca, Ruby and Arivaca Lake.
LAT...LON 3167 11119 3146 11118 3145 11143 3172 11142
TIME...MOT...LOC 2235Z 090DEG 5KT 3156 11127
RH
Thunderstorm Wind, Pima
- When
- July 21, 3:45 PM MST to 3:50 PM MST
- Where
- Pima County, 1.28 mi SSE of Quijotoa to 0.21 mi WSW of Maish Vaya
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 32.153, -112.111
Several homes suffered roof damage in Upper Covered Wells, Covered Wells, Lower Covered Wells, and Mountain Village.
Thunderstorm Wind, Pima
- When
- July 21, 4:45 PM MST
- Where
- Pima County, 0.52 mi N of Pisinimo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 32.037, -112.319
Multiple homes suffered roof damage in Pisinemo, and the window was broken in 1 home. Two outbuildings were also damaged.
Thunderstorm Wind, Pima
- When
- July 21, 5:50 PM MST
- Where
- Pima County, 0.24 mi SW of Tatrai Toak
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.368, -112.473
One home in Hickiwan suffered roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21 to 26, 201913 deaths · 10 events
- Flash Flooding in Ohio, July 21 to 22, 20191 death · 1 injured · $8.2 million · 4 events
- Damaging Wind and Lightning Strike in Florida, July 21, 20191 death · 7 injured · 50 kt wind · 2 events
- Excessive Heat and Heat in Maryland, July 21, 20191 death · 17 events
- Heat in Arizona, July 21, 20191 death · 1 event
- Wildfire in Arizona, July 21 to 31, 2019$9.0 million · 1 event
- Flash Flood and Flood in Missouri, July 21 to 22, 2019$125,000 · 30 events
- Flash Flooding in Mississippi, July 21, 2019$179,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 21, 2019$86,000 · 50 kt wind · 15 events
- Flash Flooding and Lightning Strike in Kentucky, July 21 to 22, 2019$115,000 · 5 events
- Lightning Strike in Georgia, July 21, 2019$100,000 · 1 event
- Flash Flooding in West Virginia, July 21 to 22, 2019$71,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842751, 842754, 842758.